Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 37, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2016, 12:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 12:28 PM MST (19:28 UTC)
- Expired
- Aug 4, 2016, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:50 PM MST | FLASH FLOOD | 1 S Walnut Grove, AZ | PUBLIC REPORTED AN APPROXIMATE RISE OF 8 FEET IN THE HASSAYAMPA RIVER. RIVER IS FLOWING RAPIDLY. |
| Aug 4, 1:45 PM MST | FLASH FLOOD | Mayer, AZ | BIG BUG CREEK ROSE AN ESTIMATED 4 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WGUS55 KFGZ 041928
FFWFGZ
AZC025-042230-
/O.NEW.KFGZ.FF.W.0037.160804T1928Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 330 PM MST
* AT 1224 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS A LARGE AREA FROM JUST NORTH OF PEEPLES VALLEY
TO WALNUT GROVE AND EASTWARD TO NEAR POLAND JUNCTION. RAINFALL
RATES IN EXCESS OF 2 INCHES PER HOUR ARE OCCURRING. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRKLAND...CORDES LAKES...WALNUT GROVE...WILHOIT...MAYER...
CORDES AND SPRING VALLEY.
* THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING STREAMS AND
DRAINAGES...KIRKLAND CREEK...SKULL VALLEY WASH...TURKEY
CREEK...AND BIG BUG CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
3449 11270 3442 11255 3446 11230 3443 11224
$$
MOTTICE3 follow-up statements
299
WGUS75 KFGZ 042030
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST THU AUG 4 2016
AZC025-042230-
/O.CON.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
130 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
YAVAPAI COUNTY...
AT 121 PM MST...MOST OF THE HEAVY RAIN HAS MOVED OUT OF THE WARNING
AREA. HOWEVER, EARLIER THUNDERSTORMS PRODUCED A WIDE SWATH OF 1.5 TO
2.5 INCHES OF RAIN IN AROUND AN HOUR. THE HASSAYAMPA RIVER ROSE AN
ESTIMATED 8 FEET NEAR WALNUT GROVE. FLASH FLOODING WILL CONTINUE
THROUGHOUT THIS AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRKLAND...CORDES LAKES...WALNUT GROVE...WILHOIT...MAYER...CORDES AND
SPRING VALLEY.
THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING
STREAMS...RIVERS AND DRAINAGES...KIRKLAND CREEK...SKULL VALLEY
WASH...TURKEY CREEK...AND BIG BUG CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
3449 11270 3442 11255 3446 11230 3443 11224
$$
MOTTICE375
WGUS75 KFGZ 042153
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST THU AUG 4 2016
AZC025-042230-
/O.CON.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
253 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
YAVAPAI COUNTY...
AT 250 PM MST...ADDITIONAL MODERATE TO HEAVY RAIN IS MOVING BACK IN
TO AREAS FROM NEAR KIRKLAND TO WILHOIT. EXPECTED SOME ADDITIONAL
RISES ON AREA STREAMS AND DRAINAGES IN THIS LOCATION.
ELSEWHERE...THE RAIN HAS ENDED BUT INCREASED FLOWS WILL CONTINUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
3449 11270 3442 11255 3446 11230 3443 11224
$$
MOTTICE774
WGUS75 KFGZ 042224
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST THU AUG 4 2016
AZC025-042233-
/O.EXP.KFGZ.FF.W.0037.000000T0000Z-160804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
324 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 330 PM
MST...
THE HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. THE STREAMS AND
DRAINAGES HAVE RECEEDED AND WILL CONTINUE TO RECEED.
LAT...LON 3429 11208 3424 11256 3432 11274 3446 11277
3449 11270 3442 11255 3446 11230 3443 11224
$$
MOTTICEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 4, 10:05 AM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1005 AM MST THU AUG 04 2016 .SYNOPSIS...Expect frequent and widespread storm activity today. Deep moisture will mean that the stronger storms will contain torrential rainfall. A slow drying trend begins Friday, lasting through the weekend and into next week. && .DISCUSSION...Morning satellite imagery reveals a MCV near the four corners and a weak s/wv moving north through western Arizona. This s/wv is moving with the increasing southwesterly flow that will be developing over the west in the next few days. A large amount of debris cloud exists over the state, as well as a rain cooled boundary layer and a moist adiabatic airmass to 400mb. None of this bodes well for the development of strong or widespread convection today. However, the presence of the two mesoscale features mentioned above and the slight increase in shear will partially offset the inhibiting factors. The current forecast may be a bit high and early on the pops and we may need to consider more nocturnal action tonight. We may make a few tweaks to address this, but the overall picture is largely in good shape this morning. The Flash Flood Watch continues until 6PM this evening. && .AVIATION...For the 18Z package...SCT-NMRS SHRA/TSRA will develop today with ISOLD-SCT MVFR/IFR conditions. Storms will decrease in coverage aft 04z...with only ISOLD -SHRA/TSRA expected overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 6PM MST AZZ004>018-037>040. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 3:12 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 312 AM MST THU AUG 4 2016 AZZ004>018-037>040-050400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 312 AM MST THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND YAVAPAI COUNTIES THROUGH 6 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ON FRIDAY. EXPECT A DRYING TREND OVER THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 4, 9:17 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 SSW WIDE RUINS 35.41N 109.50W
08/03/2016 APACHE AZ DEPT OF HIGHWAYS
DEBRIS FLOW WAS REPORTED ACROSS HWY 191 AT MM
389-390... ROAD WAS TEMPORARILY CLOSED. RADAR ESTIMATED
1 INCH OF RAIN IN LESS THAN 60 MINUTES.
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER FGZ1600227
TMLocal storm report, Aug 4, 11:09 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 17 WNW LEES FERRY 36.99N 111.86W
08/03/2016 COCONINO AZ OTHER FEDERAL
ESTIMATED PARIA RIVER RISE NEAR THE AZ/UT
BORDER GREATER THAN 2 FEET IN 15-30 MINUTES.
USGS PARIA RIVER GAGE AT HWY 89 IN UTAH
REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM
MST. USGS PARIA RIVER GAGE AT LEES FERRY
REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT
9:45PM MST. EXTRAPOLATING THE FLOOD WAVE
VELOCITY AND THE MUCH NARROWER CHANNEL NEAR
THE AZ/UT BORDER, IT CAN BE INFERRED A RISE
OF GREATER THAN 2 FEET WAS OBSERVED ALONG
THE PARIA RIVER NEAR THE AZ/UT BORDER.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:24 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 3, 5:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 49 min |
| Aug 3, 6:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Aug 3, 10:35 PM MST | Areal Flood Advisory | FGZ | Apache | 115 min |
| Aug 4, 7:33 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 4, 11:37 AM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
| Aug 4, 12:12 PM MST | Areal Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 4, 4:03 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.